
In mathematics, the Fermat curve is the algebraic curve in the complex projective plane defined in homogeneous coordinates (X:Y:Z) by the Fermat equation:
-
X
n
+
Y
n
=
Z
n
.
{\displaystyle X^{n}+Y^{n}=Z^{n}.\ }
Therefore, in terms of the affine plane its equation is:
-
x
n
+
y
n
=
1.
{\displaystyle x^{n}+y^{n}=1.\ }
An integer solution to the Fermat equation would correspond to a nonzero rational number solution to the affine equation, and vice versa. But by Fermat's Last Theorem it is now known that (for n > 2) there are no nontrivial integer solutions to the Fermat equation; therefore, the Fermat curve has no nontrivial rational points.
The Fermat curve is non-singular and has genus:
-
(
n
−
1
)
(
n
−
2
)
/
2.
{\displaystyle (n-1)(n-2)/2.\ }
This means genus 0 for the case n = 2 (a conic) and genus 1 only for n = 3 (an elliptic curve). The Jacobian variety of the Fermat curve has been studied in depth. It is isogenous to a product of simple abelian varieties with complex multiplication.
The Fermat curve also has gonality:
-
n
−
1.
{\displaystyle n-1.\ }
Fermat varieties
Fermat-style equations in more variables define as projective varieties the Fermat varieties.
References
- Levin (2006) p. 515
- Levin, Aaron (2006). "A Geometric Interpretation of an Infinite Product for the Lemniscate Constant" (PDF). The American Mathematical Monthly. 113 (6): 510–520. doi:10.1080/00029890.2006.11920331. JSTOR 27641976. Archived from the original (PDF) on 2004-12-20.
Related studies
- Baker, Matthew; Gonzalez-Jimenez, Enrique; Gonzalez, Josep; Poonen, Bjorn (2005), "Finiteness results for modular curves of genus at least 2", American Journal of Mathematics, 127 (6): 1325–1387, arXiv:math/0211394, doi:10.1353/ajm.2005.0037, JSTOR 40068023, S2CID 8578601
- Gross, Benedict H.; Rohrlich, David E. (1978), "Some Results on the Mordell-Weil Group of the Jacobian of the Fermat Curve" (PDF), Inventiones Mathematicae, 44 (3): 201–224, Bibcode:1978InMat..44..201G, doi:10.1007/BF01403161, S2CID 121819622, archived from the original (PDF) on 2011-07-13
- Klassen, Matthew J.; Debarre, Olivier (1994), "Points of Low Degree on Smooth Plane Curves", Journal für die reine und angewandte Mathematik, 1994 (446): 81–88, arXiv:alg-geom/9210004, doi:10.1515/crll.1994.446.81, S2CID 7967465
- Tzermias, Pavlos (2004), "Low-Degree Points on Hurwitz-Klein Curves", Transactions of the American Mathematical Society, 356 (3): 939–951, doi:10.1090/S0002-9947-03-03454-8, JSTOR 1195002